MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CANNULATED REAMER 2.7MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. CANNULATED REAMER 2.7MM; PLATE, FIXATION, BONE
Model Number 117066
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported during surgery, that the tip of a cannulated reamer 2.7mm sheared off while being used.Procedure needed a change in surgical technique to be completed, a delay of 30 or less minutes is reported.The sheared bit of the reamer remains in the patients ankle, unable to be retrieved.
 
Additional Manufacturer Narrative
The device was returned for evaluation.A visual inspection of the tip of a cannulated reamer 2.7mm confirms it sheared off.The broken piece was not returned with the device.The device shows signs of significant wear and use.The contribution of the device to the reported event could not be corroborated.A medical investigation was conducted and confirms without the requested clinical information, the reported cannulated reamer tip breakage could not be further assessed.The cannulated reamer is made of 17-4 ph stainless steel and is manufactured and intended an externally communicating device, it is not intended for implantation.It is also not approved for long term internal tissue exposure and long-term implantation data is not available.The patient impact beyond the reported device breakage/retained foreign body could not be definitively determined.Although unlikely, the potential for corrosion and local irritation/migration of the drill fragment could not be ruled out.No further medical assessment can be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this product and failure mode.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
CANNULATED REAMER 2.7MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12611751
Report Number1020279-2021-07520
Device Sequence Number1321023
Product Code HRS
UDI-Device Identifier03596010054791
UDI-Public03596010054791
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number117066
Device Catalogue Number117066
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/18/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/29/2021
Supplement Date Received by Manufacturer12/29/2021
Initial Report FDA Received Date10/11/2021
Supplement Report FDA Received Date01/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown